Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 267, NWS Nashville, TN

November 24, 2001Grundy County, Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Nov 24, 2001, 8:11 PM CST for Grundy County, Warren County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 24, 2001, 8:11 PM CST (02:11 UTC)
Expired
Nov 24, 2001, 8:45 PM CST
In force
34 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Grundy County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 8:15 PM CSTThunderstorm Wind 55 ETracy City, TNLaw enforcement reported trees down along Orange Hill Rd.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WUUS54 KOHX 250212
SVRBNA
TNC061-175-177-250245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
811 PM CST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRUNDY COUNTY IN TENNESSEE
  VAN BUREN COUNTY IN TENNESSEE
  WARREN COUNTY IN TENNESSEE

* UNTIL 845 PM CST

* AT 808 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR ALTAMONT...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR SPENCER AROUND 835 PM CST

WEAK, SHORT LIVED TORNADOES MAY OCCUR ALONG THE LEADING EDGE OF THIS 
THUNDERSTORM. HOWEVER, THE MAIN THREAT IS DAMAGING WIND. SEEK 
SHELTER INSIDE A STURDY BUILDING AND STAY AWAY FROM OUTSIDE WALLS 
AND WINDOWS.
$$
MAR
LAT...LON 3549 8590 3535 8576 3567 8529 3584 8549

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 6:40 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Nov 24, 6:40 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
640 PM CST SAT NOV 24 2001

LATEST SFC ANALYSIS, AT 00Z, SHOWED BROAD LOW PRESSURE AREA MOVING EWD
OUT OF MID MS VALLEY. THE LEADING FRONT, MARKING THE EDGE OF COOLER
AIR AND CONFLUENT FLOW, STRETCHED FROM NWRN IL TO NEAR HOP, MEI AND
NEW.

MAIN BAND OF CONVECTION HAS BEEN SLOW TO MOVE EWD THIS EVENING AND
HAS BEEN STALLED ALONG THE PLATEAU OVER THE LAST SEVERAL HOURS. WILL
HAVE TO MAKE A RE-EVALUATION OF THIS PRECIP AREA, AND ITS SLUGGISH
MOVEMENT, AND DETERMINE WHAT (IF ANY) CHANGES NEED TO BE MADE TO
OVERNIGHT POPS.

IN ADDITION, EVEN THOUGH EARLIER MODELS SUGGEST BIG SPIRAL OF LOW
CLOUDS OVER MID MS VALLEY WILL BRUSH JUST TO OUR NW LATER TONIGHT,
HAVE WATCHED CLOUD MASS EXPAND DEEPER INTO NRN AR LAST SEVERAL HRS.
THUS, WILL HAVE TO RE-EVALUATE THIS SITUATION AS WELL, TO SEE IF
CLOUD FCST NEEDS ANY ADJUSTMENT FOR SOME OF OUR NRN COUNTIES
OVERNIGHT.

CURRENT ZFP TEMP FCST OVERNIGHT LOOKS ON TRACK.

WILL WAIT TO TAKE A CLOSER LOOK AT 00Z MODEL DATA BEFORE MAKING ANY
UPDATE DECISIONS, BUT PLAN TO HAVE THINGS FIGURED OUT BY 900 OR 930 PM.

.BNA...NONE.

19

In the hours before

Special weather statement, Nov 24, 2:30 PM CST, 5 hours 41 minutes before
TNZ007>011-025>033-057>065-075>080-094>097-242200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CST SAT NOV 24 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR SOME AREAS IN
MIDDLE TENNESSEE...BUT CONTINUES IN AREAS EAST OF NASHVILLE AND
PORTIONS OF THE CUMBERLAND PLATEAU...

SEVERE THUNDERSTORM WATCH NUMBER 819 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN MIDDLE TENNESSEE...ROBERTSON...SUMNER...
DICKSON...CHEATHAM...DAVIDSON...HICKMAN...WILLIAMSON...LEWIS...
MAURY...MARSHALL...LAWRENCE...AND GILES.

THE WATCH REMAINS IN EFFECT UNTIL 400 PM CST FOR SOME OF MIDDLE
TENNESSEE AND THE CUMBERLAND PLATEAU...EAST OF A LAFAYETTE...TO
LEBANON...TO MURFREESBORO...TO SHELBYVILLE...TO FAYETTEVILLE LINE.
FENTRESS AND CUMBERLAND COUNTIES ARE NOT INCLUDED IN THIS WATCH.

08
Local storm report, Nov 24, 3:44 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
344 PM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    LYNCHBURG                 TN   WIND DAMAGE
11/24/01   MOORE                          LAW ENFORCEMENT REPORTED A
                                          TREE DOWN, A POWER LINE
                                          DOWN, AND A HOUSE STRUCK BY
                                          LIGHTING AT 135 PM CST

0205 PM    WINCHESTER                TN   LIGHTNING
11/24/01   FRANKLIN                       LAW ENFORCEMENT REPORTED
                                          LIGHTNING STRIKING A GAS
                                          SERVICE LINE, CAUSED
                                          EXPLOSION AND LINE DAMAGE

JBW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 8:01 PM CSTFlash Flood WarningOHXCoffee, Warren, White3 hr
Nov 24, 8:11 PM CSTSevere Thunderstorm WarningOHXVan Buren34 min
Nov 24, 8:35 PM CSTFlash Flood WarningOHXFentress, Overton, Putnam3 hr
Nov 24, 9:28 PM CSTFlash Flood WarningOHXFentress, Overton, Putnam4 hr
Nov 24, 9:28 PM CSTFlash Flood WarningOHXCumberland4 hr
Nov 24, 9:28 PM CSTFlash Flood WarningOHXCumberland4 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.